What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 9:34 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 24, 9:34 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
934 AM EST Thu Jan 24 2019
.SYNOPSIS...
Mild temperatures and rain are expected today. The rain will be
moderate to briefly heavy and could result in some flooding
especially south and east of the Capital Region. Colder air will
cause the rain to turn to snow this afternoon and evening
before it ends. It will turn much cooler Friday into Saturday
with some mainly light snow showers possible through the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Flash Flood Watch in effect through 6 pm for western New
England, the Taconics, and the Mid-Hudson Valley...
Rain occurring across the area. Temperatures have risen into
the 50s in many locations south and east of the Capital
District with 30s and 40s across the rest of the forecast area.
The mid/upper 30s are across the portions of the Mohawk Valley,
southern Adirondacks and Lake George Glens Falls area. Have
made adjustments to temperatures and dew points based on
observational data and blend with latest guidance for this
afternoon as cold front sweeps through.
Strong and gusty southerly flow occurring across the Capital
District and to the south and east ahead of the approaching
front. Have issued a Special Weather Statement for possible
wind gusts to 40 to 50 mph into early this afternoon especially
across the Berkshires, southern Green Mountains and Taconics.
Guidance continues to indicate a narrow cold frontal rainband
developing late this morning into the afternoon and crossing
the southeastern portion of the forecast area so have added
mention of heavy rain to forecast. Due to a low level inversion
and lack of instability there is a low risk for very strong
winds mixing down to the surface, however the impacts would be
high if they do mix down. Situation needs to watch very closely.
Appropriate statements and even warnings will be issued as
needed.
Previous Discussion...This is a fairly impressive system from a
moisture standpoint with PWATs forecast to reach 1-1.25 inches
over much of the forecast area today, which is +3 to +4 SD per
the NAEFS. Equally impressive are the 850 mb V-anomalies which
are forecast to reach +2 to +3 SD. 850 mb wind speeds may be as
high as 85 kt per the NAM over southern parts of the forecast
area. Where rainfall is spottier early this morning, it will
fill in from west to east as an elongated area of strong 850 to
700 mb frontogenesis spreads into the region, along with an
increasingly favorably positioned right entrance region of a
strong upper level jet. This will allow a period of moderate
rainfall to occur throughout the forecast area during the
morning into the early afternoon. CAMs such as the latest couple
runs of the 3km NAM and the HRRR are indicating a narrow cold
frontal rain band crossing the region from west to east roughly
15-19Z. Enhanced rainfall rates can be expected if this band
materializes, but the prospects for enhanced wind appear low
given the strong inversion and lack of instability. Expecting a
basin average additional 0.50-1.50 inches of rain today,
bringing storm totals to 1-2 inches. Amounts up to 3 inches are
possible in the favored upslope areas of the southern
Adirondacks and southern Greens. See the hydro section below for
discussion on flood potential. With strong southerly flow, high
temperatures will be boosted into the 40s to low 50s in many
areas, except staying around 40 or below in the southern
Adirondacks.
Colder air begins to spread in from west to east in the
afternoon hours behind the frontal boundary, which will change
rain to snow before ending. The deeper moisture and better
forcing for ascent will depart before temperature profiles are
cold enough to support snow, but minimal accumulation is
possible, generally around an inch or less, possibly a couple of
inches above 1500 feet elevation. Westerly winds will become
strong and gusty behind the front this afternoon and evening.
Any lingering snow showers should diminish after 00Z, except for
some lingering activity over the high terrain of the
Adirondacks/Greens. Lake effect parameters become marginally
favorable late tonight with southwesterly flow, and a surface
trough may focus a band over northern Herkimer County, with
additional light accumulation possible. Cold advection will send
low temperatures back down into the mid teens to mid-20s, which
could result in wet spots freezing back up again.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Anomalously strong 500 mb closed upper low will stretch from
Hudson Bay to southern Ontario during the short term, while
broad troughing will dominate the flow pattern east of the
Rockies. A shortwave trough will rotate around the base of the
upper low Friday, with a weak surface low/trough parallel and
just north of the St. Lawrence Valley. This trough will likely
focus a band of lake effect snow over northern Herkimer and
Hamilton Counties into Friday night and early Saturday as
moderate lake-induced instability develops. The band may
oscillate during this time period, possibly shifting back south
Friday night and back north again Saturday morning, which should
limit accumulations in any given spot, but winter weather
advisories may be needed in future forecast cycles. Elsewhere,
deep mixing is forecast as H850 cold advection occurs coincident
with peak diurnal heating. This could result in some convective
snow showers or squalls spreading downstream of the lake effect
areas into the valleys by the afternoon with potential
highlighted by positive values of the snow squall parameter. A
limiting factor is the lack of a sharp surface boundary upon
which to focus the snow showers. It will be breezy as well.
Seasonably chilly Friday night, although partial cloud coverage
and a respectable pressure gradient should keep temperatures
from falling too much.
Lake effect activity may be ongoing Saturday morning before
shifting north as winds back toward southerly by the afternoon.
This will be the result of a strong PV anomaly shifting
southward across Ontario toward Lake Superior into Saturday
night. Temperatures won't be impacted to much during the day
Saturday as a cold airmass remains in place with below-normal
highs in the mid-teens to mid-20s. The southerly flow will
increase Saturday night along with cloud cover, so low
temperatures won't fall off too much from Saturday's highs. Some
upslope snow showers will become possible over the southern
Adirondacks late.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Large upper level trough will dominate across the Great Lakes and
into the Northeast during the long term period. As a result,
shortwave troughs rotating around the main upper level low over
Canada will swing across the region from time to time, allowing for
some snow showers and helping to enhance lake effect precipitation.
At the start of the long term, upper level energy will be moving
across Ontario and Quebec and a surface cold front will move across
the region for Sunday into Sunday night. This will allow for some
scattered snow showers, with the best chance across northwestern
parts of the region, where some lake moisture will aid in the
development of snow showers. Temps look fairly seasonable for
Sunday, although much colder temps will arrive behind the front for
Monday, when temps will only reach into the teens and 20s.
Most of Monday looks fairly quiet, although the break will be brief,
as the next system will be quickly heading towards the area from the
Great Lakes for Tuesday into Tuesday night. There are some
differences within the model and ensemble guidance on just how far
south this next system digs. This will determine if temps warm up
for Tuesday or if they remain fairly cold. Some models suggest
there could be a steadier period of snow, others suggest just
passing snow showers (and possible even rain showers for southern
areas). For now, will play the forecast in the middle until models
start to come into better focus.
Behind this system, very cold weather is expected for the middle to
latter part of the week. Although it will be dry for most areas,
some bands of lake effect snow will develop off the eastern Great
Lakes. Considering the very cold temperatures and persistent flow
in place, some significant accumulation is possible for the western
Adirondacks.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As a frontal boundary approaches the area, a period of moderate to
heavy rainfall is expected for this morning into this afternoon for
all sites. The lowest visibility is expected to be at KPSF/KPOU,
although all sites look IFR through the morning hours. Surface winds
will generally be around 10 kts, although some higher winds are
possible at KALB, with LLWS continuing in place.
The heaviest rain will start to taper off after the early afternoon,
but light rain will continue through the late afternoon with MVFR
conditions. As temps fall, precip could even changeover to snow at
KPSF, although it appears that temps won't cool down fast enough for
this to occur at the valley sites. Winds will switch to the west for
the afternoon and be around 10-15 kts with some higher gusts.
Once precip tapers off by late afternoon or early evening, flying
conditions should return back to VFR for all sites. Skies will
start to clear out for tonight and westerly winds will continue to
be gusty for all sites.Outlook...
Friday: Moderate Operational Impact. Chance of SHSN.Friday
Night: No Operational Impact. NO SIG WX. Saturday: No
Operational Impact. NO SIG WX. Saturday Night: Low Operational
Impact. Slight Chance of SHSN. Sunday: Low Operational Impact.
Slight Chance of SHSN. Sunday Night: Moderate Operational
Impact. Chance of SHSN. Monday: Low Operational Impact. Slight
Chance of SHSN. Monday Night: Moderate Operational Impact.
Chance of SN. Tuesday: High Operational Impact. Likely SN.
&&
.HYDROLOGY...
Flash Flood Watch has been expanded to include southern Vermont
and the northern Taconics while remaining in effect for western
Massachusetts, northwest Connecticut, the Mid Hudson Valley, and
the central/southern Taconics this morning through this evening.
Moderate rain will continue today, becoming steadier in areas
where it has been light overnight, as it becomes more focused on
a low- level front. An additional 0.50 to 1.50 inches of
rainfall is expected today, with storm total amounts generally
from 1-2 inches. Higher amounts around 3 inches are possible in
the southern Adirondacks and southern Green Mountains. The rain
could be briefly heavy along a narrow cold frontal rain band
from the late morning into the mid-afternoon. The rainfall will
diminish from west to east this afternoon into the evening,
changing to snow before ending. This rainfall, along with the
melting snow, will allow for some rises on rivers and streams.
Much of the precipitation will likely be absorbed by the
snowpack, especially over the southern Adirondacks and Lake
George Saratoga Region where temperatures will only rise into
the upper 30s to low 40s. However, south and east of Albany
(where snow pack is more limited) more of the precipitation will
be converted to runoff. With a frozen ground in place, some
minor flooding is possible, including along the Housatonic
River. Some of the snowpack over the northern Taconics and
southern Greens could begin to melt as dewpoints reach the mid-
40s this morning, so minor flooding will also be possible along
the Walloomsac and the Hoosic.
In addition, urban/small stream/poor drainage flooding is
possible across the area, especially since drains are covered by
snow banks in many areas. Some isolated flash flooding also
cannot be ruled out.
With river rises and ice movement on some rivers, ice jams can
not be ruled out. However the limited amounts of total runoff
should prevent this from being a major concern and this will be
more of an isolated issue.
Behind this storm system, colder weather will return to the
region for Thursday night into the weekend. Any additional
precip will be in the form of snow and fairly light.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 6 PM EST this evening for CTZ001-013.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ054-060-
061-064>066.
MA...Flash Flood Watch until 6 PM EST this evening for MAZ001-025.
VT...Flash Flood Watch until 6 PM EST this evening for VTZ013>015.
&&
SYNOPSIS...Thompson
NEAR TERM...IAA/Thompson
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...Frugis
HYDROLOGY...MSE/ThompsonHazardous weather outlook, Jan 24, 4:26 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
426 AM EST Thu Jan 24 2019
CTZ001-013-MAZ001-025-NYZ054-060-061-064>066-VTZ013>015-251200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Western Columbia-
Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Bennington-Western Windham-Eastern Windham-
426 AM EST Thu Jan 24 2019
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont, and the Taconics and Mid
Hudson Valley in eastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Temperatures will fall below freezing tonight which could result in
icy spots forming as wet surfaces freeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but rainfall and
flooding reports are appreciated.
NYZ032-033-038>043-047>053-058-059-063-082>084-251200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Western Greene-
Eastern Greene-Western Ulster-Northern Fulton-Southeast Warren-
Southern Washington-
426 AM EST Thu Jan 24 2019
This Hazardous Weather Outlook is for the southern Adirondacks,
Capital Region, Lake George Saratoga Region, Mohawk Valley, eastern
Catskills, and Schoharie Valley in eastern New York.
.DAY ONE...Today and tonight.
Moderate to briefly heavy rainfall is expected today. Isolated urban
and poor drainage flooding cannot be ruled out.
Temperatures will fall below freezing tonight which could result in
icy spots forming as wet surfaces freeze.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Lake Effect snowfall is expected Friday into Saturday morning over
the western Adirondacks. A light to moderate snowfall is possible and
a Winter Weather Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 24, 5:58 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Albany NY
558 AM EST Thu Jan 24 2019
MAZ001-NYZ032-033-038>043-047-048-051-058-063-082>084-VTZ013>015-
241400-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-Western Albany-
Western Greene-Western Ulster-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida,
North Adams, Big Moose, Eagle Bay, McKeever, Old Forge, Atwell,
Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells,
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville,
Gloversville, Johnstown, Amsterdam, Saratoga Lake,
Saratoga Springs, Bolton Landing, Johnsburg, North Creek,
North River, Warrensburg, Hague, Huletts Landing, Whitehall,
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville,
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson,
Duanesburg, Westerlo, Altamont, Berne, Knox, Preston Hollow,
Hunter, Tannersville, Windham, Prattsville, Ellenville,
Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch,
Sundown, Caroga Lake, Glens Falls, West Glens Falls,
Hudson Falls, Fort Edward, Cambridge, Greenwich, Middle Falls,
North Easton, Stamford, Bennington, Woodford State Park, Pownal,
Stratton, Londonderry, Brattleboro, Guilford Center,
West Brattleboro, and Bellows Falls
558 AM EST Thu Jan 24 2019
...Icy spots possible for the morning commute...
Despite air temperatures having risen above freezing, some
lingering icy spots from yesterday's freezing rain can be expected
on area roadways in the eastern Catskills, Helderbergs, Mohawk
and Schoharie Valleys, southern Adirondacks, Lake George Saratoga
Region, southern Vermont, and the northern Berkshires. Caution is
advised during the morning commute.
Special weather statement, Jan 24, 6:42 AM EST, 4 hours before
Special Weather Statement
National Weather Service Albany NY
642 AM EST Thu Jan 24 2019
CTZ001-013-MAZ025-NYZ049-050-052>054-059>061-064>066-241400-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Sandisfield,
Great Barrington, South Egremont, Schenectady, Rotterdam,
Burnt Hills, Ballston Spa, Mechanicville, Clifton Park,
Waterford, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls,
Stephentown, Catskill, Coxsackie, Athens, Cairo,
Jefferson Heights, Hudson, New Lebanon, Kingston, New Paltz,
Poughkeepsie, Beacon, Arlington, Pawling, Wingdale, Dover Plains,
Millbrook, Stanfordville, Pine Plains, and Amenia
642 AM EST Thu Jan 24 2019
...Icy spots possible for the morning commute...
Despite air temperatures having risen above freezing, some
lingering icy spots can be expected on area roadways and walkways
in the Capital District, Mid Hudson Valley, Taconics, southern
Berkshires, and Litchfield Hills. Caution is advised during the
morning commute.
Special weather statement, Jan 24, 9:02 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albany NY
902 AM EST Thu Jan 24 2019
MAZ001-025-NYZ054-061-VTZ013-014-241615-
Northern Berkshire-Southern Berkshire-Eastern Rensselaer-
Eastern Columbia-Bennington-Western Windham-
Including the cities of Dalton, Hancock, Pittsfield, Florida,
North Adams, Sandisfield, Great Barrington, South Egremont,
Berlin, Eagle Bridge, Hoosick Falls, Stephentown, New Lebanon,
Stamford, Bennington, Woodford State Park, Pownal, Stratton,
and Londonderry
902 AM EST Thu Jan 24 2019
...WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE INTO EARLY THIS
AFTERNOON...
South to southeast winds may occasionally gust between 40 and 50
mph through the rest of the morning into early afternoon across
the Berkshires, southern Green Mountains, and Taconics ahead of a
cold front. These wind gusts may be strong enough to down tree
branches and some tree limbs.
Special weather statement, Jan 24, 10:13 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
1013 AM EST Thu Jan 24 2019
CTZ001-013-MAZ001-025-NYZ054-059>061-064>066-242000-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
South Egremont, Berlin, Eagle Bridge, Hoosick Falls, Stephentown,
Catskill, Coxsackie, Athens, Cairo, Jefferson Heights, Hudson,
New Lebanon, Kingston, New Paltz, Poughkeepsie, Beacon,
Arlington, Pawling, Wingdale, Dover Plains, Millbrook,
Stanfordville, Pine Plains, and Amenia
1013 AM EST Thu Jan 24 2019
...A LINE OF HEAVY RAIN WITH POTENTIALLY STRONG TO DAMAGING WINDS
POSSIBLE THIS AFTERNOON...
A line of heavy rainfall associated with a cold front will move
eastward across the mid Hudson Valley, Taconics, Berkshires and
Litchfield Hills mainly between Noon and 3 PM today. Wind gusts of
50 to 60 mph will be possible with this line of heavy rain. The
strong winds may bring down tree limbs, trees, and power lines.
JPV